Hail, Shackelford
- When
- June 16, 12:49 PM CST to 12:51 PM CST
- Where
- Shackelford County, 1 mi N of Albany
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.745, -99.300
A dryline interacting with an upper level disturbance and plenty of moisture triggered severe thunderstorms across West Central Texas. These storms produced golfball to hen egg size hail across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A dryline interacting with an upper level disturbance and plenty of moisture triggered severe thunderstorms across West Central Texas. These storms produced golfball to hen egg size hail across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 16, 11:55 AM CST, 54 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service San Angelo TX 1255 PM CDT Sun Jun 16 2019 .AVIATION... /18Z TAFS/ The primary aviation concern is timing and impacts of thunderstorms this afternoon into tonight. Cloud cover over much of our area south of Interstate 20 is slowly breaking up. Ceilings will climb above 3000 ft at our southern terminals early this afternoon. An east-west surface boundary is located across the Big Country north of Abilene, and is moving slowly south. Radar and satellite imagery show that thunderstorms have begun to develop along and just north of this surface boundary. The airmass over West Central Texas is already strongly unstable, and further destabilzation will occur this afternoon ahead of the aforementioned boundary. Ahead of this boundary, winds are from the south. Thunderstorms will continue to intensify and develop along this boundary as it progresses south this afternoon and evening. Strong/damaging wind gusts and large hail are possible. Visibility and ceiling reductions are likely in the heavy rain accompanying the storms. The HRRR looks to have the better handle on developing convection early this afternoon. Leaning toward its timing, initial expectations are for storms in the KABI vicinity around 19Z, and at KSJT 23Z- 00Z. KJCT could be affected 02Z-03Z. Will monitor radar tends and adjust for timing/ impacts as needed. Late tonight, thunderstorms should all be south of our TAF sites by 09Z if not sooner. Low cloud development and expansion is expected over much of our area early Monday morning, and carrying MVFR ceilings at our TAF sites. Low cloud field should breakup by mid-to-late morning. 19 && .PREV DISCUSSION... /issued 625 AM CDT Sun Jun 16 2019/ AVIATION... /12Z TAFS/ MVFR ceilings this morning should improve to VFR by around 15Z or so. Otherwise, southerly winds will increase with some gusts to 25KT possible this afternoon. By 00Z, thunderstorms will start developing, which may impact most or all TAF sites. Rapid wind shifts and downbursts will be possible with this activity. For now, we have gone with just VCTS to show potential, and will refine timing with the next TAF set. SK PREV DISCUSSION... /issued 338 AM CDT Sun Jun 16 2019/ SHORT TERM... (Today and Tonight) Early this morning, a stationary boundary was located over northwest Texas, while a 500mb low & likely an MCV was located over the OK and TX Panhandles. These ingredients were driving a severe MCS across much of Oklahoma and north central Texas. In addition, this activity produced a significant outflow boundary that has parked itself roughly along the I-20 corridor. The dryline was located from just south of Roswell to near Presidio. Temperatures were generally in the 70s as of 3AM, with dewpoints in the 60s. Patchy morning stratus should burn off by mid-morning, and southerly winds will once again pick up across the area. 850mb temperatures should range from 18-23 deg C, which should allow daytime highs to reach the mid to upper 90s, depending on cloud cover. However, the main event appears to be another round of thunderstorms expected later this evening. Both the NAM and GFS show a fairly stout cap in place across West Central Texas, and MUCAPE values should reach around 4000-5000 J/kg by late this afternoon. Some isolated showers and/or t'storms will be possible in places where the cap breaks early, but the best chance will be when a 500mb shortwave moves through west Texas right around 00Z. At that time, activity will likely develop along what is left of the aforementioned outflow boundary and move southeastward. Models are also showing the dryline nosing its way into the Concho Valley late this afternoon, which may also help to initiate thunderstorms. The SPC Day 1 Outlook has much of the area under a Slight Risk, favoring much of the Big Country and Concho Valley with a wind and hail threat. This is consistent with several Hi-Res models, which show widespread convection exploding after 00Z, possibly developing into an MCS over the Hill Country later in the evening. For this reason, PoPs were increased to 40-50 percent in this area tonight. SK LONG TERM... (Monday through Saturday) Unstable air mass will continue across the area for Monday and Tuesday. Despite some ridging aloft working its way into the area, at least a few diurnal afternoon and evening thunderstorms are possible each day. Will continue the slight chance to chance POPS in place across most of West Central Texas. A more summer-like pattern then takes over for the remainder of the work week, with drier conditions at the surface and a thermal ridge building across the area. Afternoon highs will creep up to near or just above the century mark for Wednesday through Friday. GFS guidance has San Angelo at 108 on Thursday and this seems a bit high considering the green vegetation still in place, but readings above 100 degrees is likely. Models suggest the thermal ridge breaks down a little for next weekend so temperatures may drop back down into the 90s by then. 07 && .PRELIMINARY POINT TEMPS/POPS... Abilene 93 70 91 70 / 30 40 20 20 San Angelo 94 70 94 71 / 20 40 20 10 Junction 92 71 94 71 / 20 40 20 5 Brownwood 92 70 90 70 / 30 50 30 20 Sweetwater 93 70 91 71 / 20 30 20 20 Ozona 93 69 91 70 / 20 30 10 5 && .SJT WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service San Angelo TX 529 AM CDT Sun Jun 16 2019 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-171030- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 529 AM CDT Sun Jun 16 2019 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...Today and Tonight Severe storms will be possible this evening across most of West Central Texas. Damaging winds will be the main threat, along with frequent lightning. Hail and localized flooding will also be possible with slow-moving storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional thunderstorms are possible Monday and Tuesday. For the rest of the week, rain chances are low, but high temperatures will likely reach into the 100s. .SPOTTER INFORMATION STATEMENT... Some spotter activation may be needed this evening, mainly across the Big Country and Concho Valley.
Special Weather Statement
National Weather Service San Angelo TX
1225 PM CDT Sun Jun 16 2019
TXZ099-114-161830-
Throckmorton TX-Shackelford TX-
1225 PM CDT Sun Jun 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHACKELFORD AND
SOUTHERN THROCKMORTON COUNTIES UNTIL 130 PM CDT...
At 1225 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Griffin, or 14 miles north of Albany, moving northeast at 15
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This strong thunderstorm will be near...
Fort Griffin around 1235 PM CDT.
Woodson around 120 PM CDT.
Other locations impacted by this storm include Lusk, The Intersection
Of Us-183 And Us-283 and The Intersection Of Us-
283 And Ranch Road 209.
LAT...LON 3296 9895 3296 9909 3287 9910 3278 9943
3294 9951 3323 9914 3323 9896
TIME...MOT...LOC 1725Z 233DEG 15KT 3294 9931
snThe Dyess AFB radar (KDYX), 23 km away, was scanning. The volume nearest the first event began at 18:50 UTC.
9 hail. Local standard time, as filed.
A trained spotter posted a picture of hail stones via twitter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832157, 832158, 832159, 832160, 832161, 832162, 832163, 832164, 832165.